Alert archive / Texas / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Austin/San Antonio, TX

June 19, 2018DeWitt County, Karnes County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Jun 19, 2018, 3:16 AM CDT for DeWitt County, Karnes County, Lavaca County, Texas. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2018, 3:16 AM CDT (08:16 UTC)
Expired
Jun 20, 2018, 7:00 PM CDT
In force
40 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties DeWitt County, TX, Karnes County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 90 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS64 KEWX 190816
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
316 AM CDT Tue Jun 19 2018

TXZ222-224-225-192115-
/O.NEW.KEWX.FF.A.0002.180619T0816Z-180621T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Karnes-De Witt-Lavaca-
Including the cities of Karnes City, Cuero, and Halletsville
316 AM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Watch for a portion of south central Texas, 
  including the following areas, De Witt, Karnes, and Lavaca. 

* Through Wednesday evening

* Widespread rain from an abundance of tropical moisture is
  expected to impact the area through Wednesday evening. 3-6 
  inches of rain will be possible across the watch area with 
  isolated totals possibly exceeding 8 inches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
092 
WGUS64 KEWX 200254
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
954 PM CDT Tue Jun 19 2018

TXZ222-224-225-201100-
/O.CON.KEWX.FF.A.0002.000000T0000Z-180621T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Karnes-De Witt-Lavaca-
Including the cities of Karnes City, Cuero, and Halletsville
954 PM CDT Tue Jun 19 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, De Witt, Karnes, and Lavaca. 

* Through Wednesday evening

* Widespread rain from an abundance of tropical moisture is
  expected to impact the area through Wednesday evening. Radar
  estimates of 2-3 inches of rain have fallen over the area and
  another 1-2 inches are possible with isolated spots of up to 4
  inches tonight and Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
660 
WGUS64 KEWX 200848
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
348 AM CDT Wed Jun 20 2018

TXZ222-224-225-202230-
/O.CON.KEWX.FF.A.0002.000000T0000Z-180621T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Karnes-De Witt-Lavaca-
Including the cities of Karnes City, Cuero, and Halletsville
348 AM CDT Wed Jun 20 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, De Witt, Karnes, and Lavaca. 

* Through this evening

* Widespread rain from an abundance of tropical moisture is
  expected to impact the area through Wednesday evening.
  Observations show that 2-3 inches of rain fell over the area
  Tuesday and Tuesday night. Another 1-3 inches of rain are
  possible with isolated spots of up to 4 inches during the day
  today.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Jun 19, 12:50 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 19, 12:50 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1250 AM CDT Tue Jun 19 2018

.AVIATION...
At KAUS/KSAT/KSSF, intermittent to steady SHRA develop overnight and
continue through Tuesday night as a mid to upper level disturbance
drifts further inland. Have maintained SHRA mention throughout most
of the TAF period. Some instability develops due to heating and have
maintained TSRA mention during the afternoon into evening from 19/17Z
to 20/01Z. MVFR CIGs lower to IFR overnight, then gradually rise to
MVFR during the afternoon. Periodic restrictions to VSBY (MVFR/IFR)
can be expected in SHRA/TSRA. Easterly winds 6 to 12 KTs prevail with
gusts to 35 KTs possible in and near the stronger SHRA/TSRA.

At KDRT, VFR CIGs will prevail overnight through Tuesday evening. A
brief period of MVFR CIGs is possible early to mid morning, however,
have left out for now as PROBs are low. Have maintain VCSH for
Tuesday afternoon into evening as SHRA are expected on the edge of
the disturbance. Easterly winds of 5 to 12 KTs prevail.

&&

.PREV DISCUSSION... /ISSUED 940 PM CDT Mon Jun 18 2018/

UPDATE...
Convection has decreased across our eastern area over the last couple
of hours. We think this lull will continue until around midnight with
only isolated showers and thunderstorms. So, we have lowered the POPs
through 06Z. We have also adjusted the hourly grids to account for
observational trends.

PREV DISCUSSION... /ISSUED 631 PM CDT Mon Jun 18 2018/

AVIATION DISCUSSION...FOR 00Z TAF PERIOD...
Isolated SHRA mostly, with a few -TSRA cells around, will continue to
drift westward as tropical moisutre continues to advect into the
area the rest of the this evening and into the overnight hours.
Coverage is expected to generally increase overnight from east of the
I-35 corridor and spread to the I-35 terminals around the 7-8Z time
frame. Before then, MVFR and eventually IFR CIGs are expected to be
the first impact, then the SHRA. This will be the story at least
through the morning hours as very little improvement is expected, if
any. As we approach the afternoon hours tomorrow, this SHRA may start
to contain lightning, thus included TSRA and CB mention at 17Z in
the KAUS and KSAT TAFs.

PREV DISCUSSION... /ISSUED 228 PM CDT Mon Jun 18 2018/

SHORT TERM (Tonight through Tuesday Night)...
The lower- and mid-level low in the Gulf continues to chug northward
this afternoon with a couple of apparent mesoscale centers. The
subtropical ridge is still quashing most convection over West Texas,
but the centroid of the moist air blob will be over south central and
southeast Texas from tonight into midday Wednesday. With
precipitable water values well over two standard deviations and near
record values in the 2.2. to 2.5 inch range, and warm cloud depth
(LCL to -10C level) near 6 km, warm-rain collision-coalescence
processes should be near 100% rainfall efficiency. In our area, the
primary area for locally heavy rain should be along and east of U.S.
281, including metro Austin and San Antonio.

LONG TERM (Wednesday through Monday)...
The pieces of the blob should be picked up by a transiting low through
the Central Plains, in addition to pattern change forcing from the
subtropical ridge building over the area. The rain should end for
most places at sunset Wednesday, with totals ranging from two inches
or less west of U.S. 281, to 2-4 inches along the I-35 corridor, to
5-7 inches along the coastal plains, and maybe one or two spots a
little above seven inches. The rain should be spread out enough in
time through the next 48 hours to preclude flash flooding. However,
locally heavy downpours of 1-2 inches in two hours may cause some
ponding or standing water, and rivers east of the Hill Country will
generally rise over the next two days.

From Thursday into early next week, look for typical Texas summertime
weather under weak subtropical ridging, with highs in the mid to
upper 90s, lows in the mid 70s, and isolated afternoon storms on the
coastal plains, but most locations remaining dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  85  74  89  75 /  60  70  30  40  10
Austin Bergstrom Intl Airport  73  85  74  89  74 /  60  70  30  50  10
New Braunfels Muni Airport     73  86  74  88  74 /  60  60  30  50  10
Burnet Muni Airport            71  85  73  90  72 /  50  50  30  30  10
Del Rio Intl Airport           75  97  76  98  77 /  20  10  10  10  -
Georgetown Muni Airport        72  84  73  89  73 /  50  60  30  30  10
Hondo Muni Airport             73  90  75  92  74 /  40  40  30  30  10
San Marcos Muni Airport        73  85  74  88  74 /  60  70  30  50  10
La Grange - Fayette Regional   74  85  75  87  75 /  60  70  40  50  20
San Antonio Intl Airport       74  87  75  90  75 /  60  60  30  50  10
Stinson Muni Airport           75  87  76  90  75 /  60  60  30  50  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...Hampshire
Hazardous weather outlook, Jun 18, 4:27 AM CDT, 22 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
427 AM CDT Mon Jun 18 2018

TXZ171>173-183>194-202>209-217>225-228-190930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
427 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Tropical moisture will continue to move into our area today into
tonight. Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tropical moisture lingers over our area through Thursday bringing
an extended rain event. Rainfall totals will average less than 1
inches across western areas, 1 to 3 inches along the I-35
corridor, and 3 to 5 inches east of 1-35. Isolated totals of 7
inches are possible mainly in the Coastal Plains. Localized
flooding could be possible within the higher amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:21 PM CDTSpecial Weather StatementEWXVal Verde24 min
Jun 18, 7:35 PM CDTSpecial Weather StatementEWXVal Verde40 min

Nearby

Flash Flood Watches in Texas, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.